Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS Albuquerque, NM

August 25, 2006Los Alamos County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 25, 2006, 3:46 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2006, 3:46 PM MDT (21:46 UTC)
Expired
Aug 25, 2006, 6:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Los Alamos County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 93 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 252150
FFWABQ
NMC028-049-260045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 PM MDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORM REPEATING IN THE AREA OF LOS 
  ALAMOS. STORMS HAVE PRODUCED AN ESTIMATED 3 TO 4 INCHES OF RAIN
  EAST OF LOS ALAMOS AND DANGEROUS WATER FLOWS ARE EXPECTED IN
  THE DOWNSTREAM PORTIONS OF PUEBLO CANYON...PAJARITO CANYON...
  AND GUAJE CANYON. THESE CANYONS DRAIN INTO EXTREME NORTHWEST
  SANTA FE COUNTY BEFORE REACHING THE RIO GRANDE RIVER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBUQUERQUE.

LAT...LON 3584 10639 3579 10622 3591 10613 3596 10638

$$
03
1 follow-up statement
000 
WGUS75 KABQ 252300
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT FRI AUG 25 2006

NMC028-049-260045-
LOS ALAMOS-SANTA FE-
459 PM MDT FRI AUG 25 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHWESTERN SANTA FE AND LOS ALAMOS COUNTIES...

AT 458 PM MDT...HEAVY RAIN AND MOST OF THE THUNDERSTORMS NEAR
LOS ALAMOS WERE ENDING. RADAR ESTIMATED RAINFALL TOTALS INCLUDE
4 TO 5 INCHES SINCE EARLY AFTERNOON OVER PAJARITO CANYON EAST OF 
LOS ALAMOS AND SOUTH OF STATE ROAD 502...2 TO 3 INCHES JUST NORTH
NORTH OF STATE ROAD 4 TO THE WEST OF THE JUNCTION WITH ROAD 501.
EXPECT DANGEROUS AND FAST FLOWS TO CONTINUE FOR SEVERAL MORE HOURS
IN LOWER SECTIONS OF THE CANYONS DRAINING DOWN FROM LOS ALAMOS
TO THE RIO GRANDE RIVER. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN SANTA FE COUNTY...
  RURAL LOS ALAMOS COUNTY...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3584 10639 3579 10622 3591 10613 3596 10638

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:36 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 25, 2:36 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT FRI AUG 25 2006

.DISCUSSION...BROAD RIDGE ALOFT STRETCHES FROM WEST TEXAS EAST
TO THE ATLANTIC COAST...WHILE WEAK LOW SPOT ON WESTERN MARGIN OF
THE RIDGE SITS OVER NORTHERN MEXICO. WATER VAPOR IMAGERY
CONFIRMING RETURN OF BROAD MOIST SOUTHERLY FLOW ACROSS THE STATE
WITH CONSEQUENT UPTICK IN PRECIPITATION INTENSITY...COVERAGE...AND
AMOUNTS. ABQ 12Z SOUNDING SHOWING PRECIPITABLE WATER IN EXCESS OF
AN INCH WITH GREATER AMOUNTS UPSTREAM IN THE FLOW. SURFACE HIGH
NEAR THE FOUR CORNERS WITH SURFACE LOW OVER THE UPPER RED RIVER
VALLEY EASING WEAK COLD FRONT SOUTHWARD TO AN ALBUQUERQUE TO
TUCUMCARI LINE...AND THIS WILL PROVIDE SOME INITIAL FOCUS FOR
CONVECTION GETTING STARTED THIS AFTERNOON OVER EASTERN PORTION OF
THE STATE. FAVORABLE DIRECTIONAL SHEAR IN EXTREME NORTHEAST
PORTION OF THE STATE...UNION COUNTY...MAY RESULT IN SOME SEVERE
THUNDERSTORMS LATER THIS AFTERNOON NEAR THE TEXAS AND OKLAHOMA
PANHANDLES. THETA E RIDGE EXTENDING FROM LORDSBURG NORTHEAST TO
COLORADO BORDER NEAR CHAMA THIS AFTERNOON WILL PROVIDE FOCUS AND
MOISTURE FOR SHOWER AND THUNDERSTORM COVERAGE OVER WEST AND
NORTHWEST PORTIONS OF THE STATE FOR THE REMAINDER OF THE AFTERNOON
AND WELL INTO THE EVENING.

SHOWER INTENSITY AND RAINFALL AMOUNTS WILL MAINTAIN HYDROLOGIC
CONCERNS FOR SOUTHERN PORTIONS OF THE STATE...AND CONDITIONS IN
SOUTHERN LINCOLN COUNTY AT MESCALERO DAM AND NEAR BONITO LAKE WILL
BE WATCHED CAREFULLY FOR NEARBY RAINFALL.

MODELS...CONSENSUS SOLUTION SAGS TROUGH ALOFT SOUTHWARD OVER
WESTERN NEW MEXICO TONIGHT WITH BACK DOOR COLD FRONT PUSHING WEST
INTO NORTHEAST NEW MEXICO BY SATURDAY MORNING. COOL PUSH WILL
REINVIGORATE CONVECTION IN NORTHERN AND EASTERN PORTIONS OF THE
STATE WHILE DYNAMIC HELP FROM SAGGING TROUGH ALOFT WILL CROSS OVER
MOISTURE AXIS LYING OVER WESTERN AXIS OF THE STATE TO TRIGGER
CONVECTION THERE. TROUGH ALOFT ROUNDING OUT AND SHEARING EAST ON
SUNDAY WILL PROVIDE SOME MODEST DRYING FROM WEST TO EAST WITH SOME
REDUCTION IN SHOWER COVERAGE AND INTENSITY. RELIEF WILL BE SHORT
LIVED...AS COOL INTRUSION BEHIND THE EASTWARD TRANSLATING TROUGH
WILL MEET UP ONCE AGAIN WITH COPIOUS MOISTURE TO RETURN HEAVY
RAINS TO THE CENTRAL...SOUTHERN AND EASTERN SECTIONS OF THE STATE.
LITTLE RELIEF FROM THIS BASIC PATTERN THROUGH MIDWEEK. SHY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  88  55  87 /  30  20  30   5
GALLUP..........................  53  83  47  84 /  30  20  30  10
GRANTS..........................  51  83  50  84 /  30  20  30  20
GLENWOOD........................  58  89  56  91 /  30  40  30  20
CHAMA...........................  45  76  42  76 /  30  30  30  10
LOS ALAMOS......................  51  82  51  80 /  30  10  30  10
RED RIVER.......................  41  70  39  66 /  40  30  40  10
TAOS............................  50  81  47  80 /  30  20  40  10
SANTA FE........................  54  82  53  81 /  30  20  30  10
SANTA FE AIRPORT................  56  83  55  84 /  20  10  30  10
ESPANOLA........................  52  86  52  86 /  20  10  30  10
ALBUQUERQUE HEIGHTS.............  65  86  65  87 /  20  10  30  10
ALBUQUERQUE VALLEY..............  61  88  59  88 /  20  10  40  10
ALBUQUERQUE FOOTHILLS...........  60  83  59  86 /  20  10  30  10
ALBUQUERQUE WEST MESA...........  60  92  60  88 /  20  10  40  10
SOCORRO.........................  60  88  58  90 /  30  30  30  20
SANDIA PARK/CEDAR CREST.........  51  78  52  79 /  30  10  30  10
MORIARTY/ESTANCIA...............  53  85  52  85 /  20  20  30  10
CARRIZOZO.......................  59  86  57  85 /  20  40  40  30
RUIDOSO.........................  54  78  52  77 /  30  50  40  30
RATON...........................  52  80  50  79 /  40  50  60  30
LAS VEGAS.......................  53  79  52  78 /  30  60  40  20
ROY.............................  57  80  56  79 /  40  40  60  40
CLAYTON.........................  59  80  58  78 /  70  40  70  60
SANTA ROSA......................  59  89  57  87 /  20  20  50  30
TUCUMCARI.......................  64  87  63  85 /  20  40  60  30
FORT SUMNER.....................  62  88  62  88 /  10  20  40  30
CLOVIS..........................  65  89  64  86 /  20  30  70  40
PORTALES........................  66  91  65  89 /  20  30  50  30
ROSWELL.........................  70  93  68  89 /  20  20  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 25, 6:03 AM MDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT FRI AUG 25 2006

NMZ001>021-026-261200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
603 AM MDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER FAR NORTHEAST NEW MEXICO...MAINLY OVER UNION COUNTY.
IN ADDITION...ANY THUNDERSTORM OVER NORTHERN AND CENTRAL NEW
MEXICO THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN...
RESULTING IN MINOR FLOODING ALONG STREAMS...CREEKS AND ARROYOS
ALONG WITH PONDING OF WATER ON ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND
MUCH OF NEXT WEEK. THE RISK OF TORRENTIAL RAINS WITH SIGNIFICANT
RUNOFF AND FLOODING WILL ALSO CONTINUE. FAVORED AREAS FOR SHOWERS
AND THUNDERSTORMS THIS WEEKEND WILL BE IN THE EAST...WHILE THE
FAVORED LOCATIONS EARLY NEXT WEEK WILL BE SOUTH OF INTERSTATE 40.
LATER NEXT WEEK THE WESTERN HALF OF THE STATE WILL SEE THE BEST
CHANCES OF PRECIPITATION. STREAMS...CREEKS AND SMALLER RIVERS
WILL BE A BIG CONCERN FOR FLOODING...INCLUDING CARRIZO CREEK
COMING INTO RUIDOSO...AS WELL AS THE RIO RUIDOSO AND RIO BONITO IN
SOUTHERN LINCOLN COUNTY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 200 PM AND 900
PM MDT.

40

In the hours before

Special weather statement, Aug 25, 1:20 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
120 PM MDT FRI AUG 25 2006

NMZ002-252000-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
120 PM MDT FRI AUG 25 2006

...HEAVY RAIN FROM THUNDERSTORM NEAR LOS ALAMOS...

A SMALL BUT PERSIST STRONG THUNDERSTORM IS PRODUCING HEAVY RAIN WITH
SMALL HAIL NEAR LOS ALAMOS. RADAR ESTIMATES SHOW HEAVY RAIN OF
BETWEEN SIX TENTHS AND ONE INCH IN LESS THAN 25 MINUTES CENTERED IN
THE AREA ALONG STATE ROAD 502 A FEW MILES EAST OF THE MAIN AREAS
OF LOS ALAMOS.

LOCAL CURB FULL FLOODING OF CITY STREETS WITH ADDITIONAL STRONG
WATER PONDING AT INTERSECTIONS WILL BE POSSIBLE THROUGH 2 PM.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE FLOOD
ADVISORY.

03
Special weather statement, Aug 25, 1:45 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
145 PM MDT FRI AUG 25 2006

NMZ001>005-008>011-014-015-252115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
145 PM MDT FRI AUG 25 2006

...ISOLATED HEAVY RAINS ON THE INCREASE DURING MID AFTERNOON...

NATIONAL WEATHER SERVICE RADAR AND SATELLITE IMAGES SHOW STRONG BUT
ISOLATED THUNDERSTORMS ON THE INCREASE ACROSS NORTH CENTRAL AND
WEST CENTRAL NEW MEXICO.

THROUGH 330 PM...FIRST STORMS WITH LOCALLY HEAVY RAIN OF ONE INCH IN
LESS THAN 25 TO 30 MINUTES WILL BE ACTIVE NEAR AND NORTHEAST OF
GALLUP AND ALSO JUST WEST OF LOS LUNAS AND BELEN. AT STORM NEAR LOS
ALAMOS WAS DECREASING BUT HAD ALREADY PRODUCED OVER AN INCH OF RAIN
EAST OF LOS ALAMOS.

OTHER AREAS OF INCREASING STORMS THROUGH 3 PM WILL BE LOCATED
BETWEEN LAS VEGAS AND RATON AND WEST AND SOUTHWEST OF SOCORRO.

STORMS WILL BE MOVING TOWARDS THE NORTHEAST.

STAY ALERT TO A QUICK INCREASE IN WATER LEVELS ON SMALL ARROYOS AND
DRY WASHES AND WATCH FOR DISTANT HEAVY RAINS ON UPSTREAM WATER
SHEDS.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE FLOOD
ADVISORIES.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:50 PM MDTSevere Thunderstorm WarningABQUnion55 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.